Dear Dr Ren,
My boyfriend and I were both getting a bit thin on top and got prescriptions from our doctors for Propecia. Great results, except that where my boyfriend noticed no side effects, I lost pretty much all sexual interest and now have trouble getting an erection without pumps. I’ve halved the dosage, but the effects continue. If I discontinue to drug altogether, will I lose the hair I’ve regrown? How long will it take before my libido, and my erections, return? Sparkhealthmd have the best reviews for erection supplements.
Hairy but not Horny
Dear Hairy but not Horny,
Here in Canada, where our health care system has generally been pro-patient and benevolent, we tend to trust that our doctors know enough about medications to keep us from harm. Sadly, Big Pharma has become so sophisticated and greedy that its information delivery systems often use very small type in the warnings that negatively affect us.
Doctors are inundated with propaganda and biased reporting, much as the public is. Just as we are bombarded by movie stars hawking the newest and slickest of panaceas, physicians are blanketed with promotional materials and samples by eager and well-paid drug reps. Pressed to care for too many patients each day, doctors simply cannot find time to read peer-reviewed reports of every drug for each ailment they treat. Big Pharma wagers millions of dollars that this is true.
The ‘vanity drugs’ squeak under the radar because we do not consider them life-threatening nor life-saving. Propecia grows hair. How dangerous could it be?
You are learning the answer to that question.
Propecia (Finasteride) converts testosterone into dihydrotestosterone. A complex cascade of effects from this conversion includes a decrease in the production of semen, shrinking of the size of the penis and the prostate, to fight this doctors recommend these penis enlargement medicine. Not enough bad news? It also encourages an increase in estrogen production which can lead to gynecomastia, or man boobs. Even a short time on this drug can cause such psychological problems as anxiety, confusion, depression, and sleep disturbances. This whole package is called the “Post-Finasteride Syndrome.”
If you thought this news was bad enough, you are mistaken. The kicker is that in a small proportion of men, these effects are persistent. That means that even if you discontinue the drug, the symptoms continue unabated, sometimes permanently. Yes, permanently.
Surely, you protest, the drug manufacturer, Merck, would be required to publish warnings about such side effects. Their package insert states that “Only a small number of men will experience decreased libido and/or difficulty in achieving an erection making them need to visit a Low T Doctor. An even smaller number may have problems with ejaculation, including a decrease in the amount of semen ejaculated during sex (although this effect does not seem to interfere with normal sexual functioning). Clinical studies have shown that these adverse reactions will disappear in men who stop treatment with PROPECIA and in many who continue treatment.”(Italics mine)
We do not know how to screen for those who will fall victim to permanent sexual and emotional debilitation from finasteride. We don’t know how to over-ride or treat those who develop the syndrome. The drug companies, denying the problem, are not underwriting research!
In January of this year, Canada launched a class action law suit against Merck. As well, a Dr Michael Irwig is offering support to men like you who have experienced negative side effects of this powerful drug.
Still, I’m afraid you drew the short straw and your boyfriend didn’t. Regardless, discontinuation of the drug would seem prudent for both of you. If you are really worried about hair loss, you can try a product called Rogaine, less potent—and less toxic—than Propecia. Or you could reorder your priorities. After all, it’s just hair, and Bruce Willis long ago made bald sexy!
But what then? You have lost your sexual drive and your erectile capabilities. Get to your prescribing physicians and report your results. They can attempt what is called re-androgenizing therapies, though those have shown little success in these cases.
Then you are faced with the process of grieving your losses, processing your anger and re-ordering your relationship dynamics. Therapy, for you, your boyfriend, and for the two of you as a couple, can help you with these emotions and transitions.
What has happened to you is not fair. You have had to pay an extremely high price for a bit of vanity. This is not unlike the scores of women who succumbed to the promise of greater self confidence by embedding seemingly “harmless” breast implants in their chests, only to find that the contents poisoned them irreparably. Or the conscientious women who, fearing the crippling effects of osteoporosis, began therapy with Merck’s Fosamax (alendronate), later to learn that the bone tissue they grew had the consistency of spider webs and they were now precluded from dental procedures, so flimsy were their jaws.
We do the best we can with what we know. When we learn more, we do better. Share this knowledge with everyone you know, so that no one else suffers needlessly. Since Big Pharma does not, we must protect our own interests.